Missouri, 2025

Damaging Wind in Missouri, June 3, 2025

June 3, 2025 · NWS DVN · 1 event in 1 county or zone

In the late afternoon of June 3rd, a line of thunderstorms developed in northeast Missouri, and spread into far southeast Iowa and Illinois. These storms rapidly became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

In the late afternoon of June 3rd, a line of thunderstorms developed in northeast Missouri, and spread into far southeast Iowa and Illinois. These storms rapidly became severe. The thunderstorms quickly moved northeast across southeast Iowa, west central, and northwest Illinois between 530 PM and 8 PM CDT. This line of storms produced 8 tornadoes, along with isolated pockets of higher end wind damage from estimated winds of 80 to 100 mph. A cluster of several tornadoes moved into the the southern portions of the Quad Cities IA/IL metro area, producing EF1 damage into Moline Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 3, 1:21 PM CST, 2 hours 39 minutes earlier. Its key messages:

  • Showers and thunderstorms will continue into tonight, while shifting eastward in time as a front moves through. Some of the storms could become severe through early to mid evening, especially near to south of I-80. Swaths of heavy rainfall of 1-2" are possible. The flooding threat should remain minimal, unless an urban area receives repetitive rounds of heavy rain.
  • Generally seasonal temps expected for most of the period into the weekend, with the next rain chances coming Thursday night/Friday and through the weekend (greatest late in the weekend) with plenty of dry hours.
Area forecast discussion, Jun 3, 1:21 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
221 PM CDT Tue Jun 3 2025

.KEY MESSAGES...

-  Showers and thunderstorms will continue into tonight, while
   shifting eastward in time as a front moves through. Some of
   the storms could become severe through early to mid evening,
   especially near to south of I-80. Swaths of heavy rainfall of
   1-2" are possible. The flooding threat should remain minimal,
   unless an urban area receives repetitive rounds of heavy
   rain.

-  Generally seasonal temps expected for most of the period into
   the weekend, with the next rain chances coming Thursday
   night/Friday and through the weekend (greatest late in the
   weekend) with plenty of dry hours.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 217 PM CDT Tue Jun 3 2025

First wave of storms has exited to our northeast and have become
surface based producing damaging winds with an impressive DCAPE
gradient into S WI and NC/NE IL. Attention is now focusing back
to our southwest with the next wave and attendant convection
progressing across KS into NW MO. This activity is expected
to lift and develop further into our area ahead of a cold front
currently sagging into central IA. The vertical wind fields are
robust with deep layer shear of 40-50 kts and CAPE of 1000-2000
j/kg highest near to south/east of the Quad Cities to support
a few severe storms with damaging winds the primary threat.
Low/mid level lapse rates are somewhat marginal, but instability
should continue to build with more cloud breaks/thinning.
Last runs of HRRR and NAMNest and other CAMs support a line of
storms evolving through the area 5-9 PM roughly that will
contain a damaging wind threat especially from QC metro on
south/east. A QLCS tornado threat cannot be ruled out with
0-3km shear of 40-45 kt, particularly with any NE moving
mesovorts. In addition to the severe threat, heavy rain will
be possible with PWAT's surging over 1.5 to near 2 inches. Storms
may not last too long at any one place, but rates easily over
1" per hour could foster plenty of ponding/standing water in low
lying or poorly drained areas and greatly reduced visibility.
Flash flooding would appear to be low, with the greatest concern
being for urban areas should any redevelopment or repetitive storms
occur.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 217 PM CDT Tue Jun 3 2025

Rain chances will linger Wednesday morning south/east of the
Quad Cities near the 925-850 hPa boundaries. Elsewhere, the
concern will be post-frontal mix down of wild fire smoke that
may allow for a better chance at the smoke to reach the surface
late tonight and Wednesday owing to reductions in visibility
potentially and air quality. On that note the Iowa DNR has
hoisted an Air Quality Alert through 6 AM Thursday for all of
Iowa. Last few runs of the HRRR near surface smoke plots
indicate best chances for higher concentrations of smoke
reaching the surface will be roughly along and north of a line
from Fairfield, Iowa to Sterling/Rock Falls, Illinois.
Otherwise, drier and cooler conditions are on tap by Wednesday
night into Thursday as weak high pressure builds in.

The pattern looks to remain active into the weekend. Initially,
the flow will remain semi-zonal to WSW and will shuttle in
another trough for Friday. NBM and 00z LREF probabilities for
measurable rain late Thursday into Friday are highest south of
I-80 (40-50%). With Gulf moisture remaining well to our south,
rainfall doesn't look to be all that much. We keep some small
PoPs through the weekend, but the better chances appear to be
late in the weekend as the pattern transitions to a Great Lakes
low and northwest flow aloft. Overall, temperatures look to
be seasonal throughout the late week and weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1150 AM CDT Tue Jun 3 2025

First wave of shra/tsra now shifting east of the Mississippi River,
with some lingering showers and areas of light rain in the wake
in predominantly VFR with some MVFR CIGs through mid afternoon
along with gusty southerly winds. Another round of shra/tsra
will be moving through 21z-01z with some bouts of MVFR CIGs and
periods of MVFR to IFR visibility along with a chance for a
brief LIFR period of visibility in the strongest activity. Gusty
winds will also be possible with potential to see 40-50 kt
gusts possible near BRL and perhaps MLI. There will be a frontal
passage/wind shift to th127e west this evening, with moisture
convergence supporting low MVFR CIGs and possibly even some IFR
CIGs later tonight into Wednesday morning. Lighter rain could
linger in spots into Wednesday morning especially at the river
sites. There is also the potential for post-frontal wildfire
smoke mixing down to the surface and producing MVFR visibility
restrictions late tonight and Wednesday morning, especially at
CID and DBQ.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...McClure
LONG TERM...McClure
AVIATION...McClure
Hazardous weather outlook, Jun 3, 3:46 AM CST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
446 AM CDT Tue Jun 3 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
446 AM CDT Tue Jun 3 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Occasional rounds of showers and thunderstorms are likely today and
tonight. The Storm Prediction Center has a Slight Risk (level 2
of 5) for severe storms generally south of Interstate 80. There is
a Marginal Risk (level 1 of 5) across the rest of the Outlook
Area. The main threat will be damaging winds, with an isolated
tornado a secondary concern. An increasingly humid air mass will
support heavy rainfall amounts of 1 to 2 inches, and isolated
higher amounts are possible. This may produce some urban and small
stream flooding, as well as ponding water in low-lying areas.

The pattern remains active for late in the week with a chance for
sporadic showers and thunderstorms from Thursday afternoon into
Friday. Severe weather is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
especially south of Interstate 80.

12

In the hours before

Special weather statement, Jun 3, 10:47 AM CST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1147 AM CDT Tue Jun 3 2025

IAZ054-066-ILZ001-002-007-009-031730-
Whiteside IL-Carroll IL-Jo Daviess IL-Stephenson IL-Clinton IA-
Jackson IA-
1147 AM CDT Tue Jun 3 2025

...Strong thunderstorms will impact portions of northern Whiteside,
Carroll, Jo Daviess, Stephenson, northeastern Clinton and
southeastern Jackson Counties through 1230 PM CDT...

At 1146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Council Hill to near Fulton. Movement was
east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects.

Strong thunderstorms will be near...
  Savanna, Elizabeth, Woodbine, Scales Mound, Massbach, Schapville,
  and Argo Fay around 1150 AM CDT.
  Mount Carroll, Stockton, Fairhaven, Chadwick, and Apple River
  around 1155 AM CDT.
  Lanark, Warren, and Coleta around 1200 PM CDT.
  Milledgeville, Pearl City, and Nora around 1205 PM CDT.

Other locations in the path of these storms include Lena, Shannon,
Freeport, Winslow and Cedarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4250 8940 4220 8940 4220 8969 4193 8969
      4193 8963 4183 8963 4179 9013 4251 9038
TIME...MOT...LOC 1646Z 258DEG 42KT 4248 9031 4188 9009

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JTS

The radar

The Quad Cities radar (KDVN), 194 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scotland

When
June 3, 4:00 PM CST
Where
Scotland County, 1.74 mi SE of Sand Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.300, -92.110

Trees were reported blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252500.